Duke Mathematical Journal

On conformal deformation of nonpositive curvature on noncompact surfaces

Morris Kalka and DaGang Yang

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J. Volume 72, Number 2 (1993), 405-430.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]
Secondary: 35J60: Nonlinear elliptic equations 58G30


Kalka, Morris; Yang, DaGang. On conformal deformation of nonpositive curvature on noncompact surfaces. Duke Math. J. 72 (1993), no. 2, 405--430. doi:10.1215/S0012-7094-93-07214-6. http://projecteuclid.org/euclid.dmj/1077289425.

Export citation


  • [1] P. Aviles, Conformal complete metrics with prescribed nonnegative Gaussian curvature in $\bf R\sp 2$, Invent. Math. 83 (1986), no. 3, 519–544.
  • [2] J. Bland and M. Kalka, Complete metrics conformal to the hyperbolic disc, Proc. Amer. Math. Soc. 97 (1986), no. 1, 128–132.
  • [3] K.-S. Cheng and W.-M. Ni, On the structure of the conformal Gaussian curvature equation on $\bf R\sp 2$, Duke Math. J. 62 (1991), no. 3, 721–737.
  • [4] S. Cohn-Vossen, Kürzeste Wege und Totalkrümmung auf Flächen, Compositio Math. 2 (1935), 69–133.
  • [5] S. Y. Cheng and S. T. Yau, Differential equations on Riemannian manifolds and their geometric applications, Comm. Pure Appl. Math. 28 (1975), no. 3, 333–354.
  • [6] D. Hulin and M. Troyanov, Prescribing curvature on open surfaces, Math. Ann. 293 (1992), no. 2, 277–315.
  • [7] J. L. Kazdan, Prescribing the curvature of a Riemannian manifold, CBMS Regional Conference Series in Mathematics, vol. 57, Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1985.
  • [8] M. Kalka and D. G. Yang, On nonpositive curvature functions on noncompact surfaces of finite topological type, preprint.
  • [9] P. Li, L. F. Tam, and D. G. Yang, On conformal deformation of nonpositive scalar curvature on noncompact Riemannian manifolds, in preparation.
  • [10] R. McOwen, On the equation $\Delta u+Ke\sp2u=f$ and prescribed negative curvature in $\bf R\sp2$, J. Math. Anal. Appl. 103 (1984), no. 2, 365–370.
  • [11] R. McOwen, Conformal metrics in $\bf R\sp 2$ with prescribed Gaussian curvature and positive total curvature, Indiana Univ. Math. J. 34 (1985), no. 1, 97–104.
  • [12] W. M. Ni, On the elliptic equation $\Delta u+K(x)e\sp2u=0$ and conformal metrics with prescribed Gaussian curvatures, Invent. Math. 66 (1982), no. 2, 343–352.
  • [13] W. M. Ni, On the elliptic equation $\Delta u+K(x)u\sp(n+2)/(n-2)=0$, its generalizations, and applications in geometry, Indiana Univ. Math. J. 31 (1982), no. 4, 493–529.
  • [14] E. S. Noussair, On the existence of solutions of nonlinear elliptic boundary value problems, J. Differential Equations 34 (1979), no. 3, 482–495.
  • [15] D. H. Sattinger, Conformal metrics in $\bf R\sp2$ with prescribed curvature, Indiana Univ. Math. J. 22 (1972/73), 1–4.
  • [16] M. Troyanov, The Schwarz lemma for nonpositively curved Riemannian surfaces, Manuscripta Math. 72 (1991), no. 3, 251–256.
  • [17] S. T. Yau, Harmonic functions on complete Riemannian manifolds, Comm. Pure Appl. Math. 28 (1975), 201–228.